Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Northern Indiana

May 2, 2018Marshall County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 7:56 PM EDT for Marshall County, Starke County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 7:56 PM EDT (23:56 UTC)
Expired
May 2, 2018, 8:45 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KIWX 022356
SVRIWX
INC099-149-030045-
/O.NEW.KIWX.SV.W.0003.180502T2356Z-180503T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
756 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Starke County in northwestern Indiana...
  Marshall County in north central Indiana...

* Until 845 PM EDT/745 PM CDT/

* At 756 PM EDT/656 PM CDT/, a severe thunderstorm was located near
  Knox, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Public. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Plymouth, Knox, Argos, Culver, Twin Lakes, Winona, and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 8606 4127 8606 4117 8650 4117 8660
      4134 8667
TIME...MOT...LOC 2356Z 253DEG 38KT 4127 8653 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
2 follow-up statements
771 
WWUS53 KIWX 030022
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
822 PM EDT WED MAY 2 2018

INC149-030031-
/O.CAN.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/
Starke IN-
822 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4135 8647 4148 8606 4127 8606 4118 8647
TIME...MOT...LOC 0021Z 253DEG 38KT 4135 8619 

$$

INC099-030045-
/O.CON.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/
Marshall IN-
822 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR MARSHALL COUNTY...

At 821 PM EDT, a severe thunderstorm was located near Bourbon, or
near Plymouth, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Around 800 PM EDT the public observed a 56 mph wind gust 
         at Knox. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Plymouth, Bremen, Culver, Burr Oak, and Maxinkuckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8647 4148 8606 4127 8606 4118 8647
TIME...MOT...LOC 0021Z 253DEG 38KT 4135 8619 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
254 
WWUS53 KIWX 030035
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
835 PM EDT WED MAY 2 2018

INC099-030045-
/O.CON.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/
Marshall IN-
835 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR EASTERN MARSHALL COUNTY...

At 835 PM EDT, a severe thunderstorm was located near Nappanee,
moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bremen, Bourbon and Inwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 8622 4148 8606 4127 8606 4123 8622
TIME...MOT...LOC 0035Z 253DEG 38KT 4139 8600 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 22 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 6:56 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018

INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...

At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.

LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
      4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678

NWS
Special weather statement, May 2, 7:00 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018

INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 147 and 151.

LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
      4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482

NWS
Special weather statement, May 2, 7:11 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018

INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.

This includes Interstate 69 in Indiana between mile markers 303 and
310.

LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
      4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551

NWS
Special weather statement, May 2, 7:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018

MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.

LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
      4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454

NWS
Special weather statement, May 2, 7:44 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 PM EDT WED MAY 2 2018

INZ004-005-014-030015-
St. Joseph-Marshall-Elkhart-
744 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...CENTRAL
ST. JOSEPH AND NORTH CENTRAL MARSHALL COUNTIES...

At 743 PM EDT, a strong thunderstorm was located over Lakeville, or
near Gulivoire Park, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Granger, Osceola, and Wyatt.

This includes Interstate 80 in Indiana between mile markers 85 and
88.

LAT...LON 4141 8631 4158 8647 4175 8607 4163 8586
TIME...MOT...LOC 2343Z 235DEG 39KT 4153 8630

NWS
Special weather statement, May 2, 7:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
751 PM EDT WED MAY 2 2018

MIZ080-081-030015-
Branch-Hillsdale-
751 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND WEST
CENTRAL HILLSDALE COUNTIES...

At 750 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles southwest of Coldwater, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coldwater, Marble Lake, and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 2 and
17.

LAT...LON 4203 8492 4187 8472 4176 8501 4176 8514
      4187 8521
TIME...MOT...LOC 2350Z 237DEG 28KT 4184 8509

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:06 PM EDTSpecial Weather StatementIWXKosciusko24 min
May 2, 5:38 PM EDTSpecial Weather StatementIWXNoble22 min
May 2, 5:41 PM EDTSpecial Weather StatementIWXSteuben34 min
May 2, 6:01 PM EDTSpecial Weather StatementIWXSteuben29 min
May 2, 6:26 PM EDTSpecial Weather StatementIWXLaGrange34 min
May 2, 6:53 PM EDTSpecial Weather StatementIWXStarke37 min
May 2, 6:56 PM EDTSpecial Weather StatementIWXStarke34 min
May 2, 6:57 PM EDTSpecial Marine WarningIWX33 min
May 2, 7:11 PM EDTSpecial Weather StatementIWXWhitley34 min
May 2, 7:25 PM EDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke50 min
May 2, 7:39 PM EDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph51 min
May 2, 7:44 PM EDTSpecial Weather StatementIWXSaint Joseph31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.